N SINGH1, Z THET1, T HAN1,2, C HAN1, J MARTIN1
1Rockhampton Base Hospital, Rockhampton, Australia, 2Rockhampton Base Hospital And Rural Clinical School, University Of Queensland, Rockhampton, Australia, 3Rockhampton Base Hospital, Rockhampton , Australia, 4Rockhampton Base Hospital, Rockhampton , Australia, 5Rockhampton Base Hospital, Rockhampton , Australia
Background: Post transplant diarrhoea is a frequent complication and aetiological diagnosis can be challenging. Microsporidia, obligate intracellular parasitic fungi, primarily cause infection in HIV patients, although several case reports have sited it as an opportunistic infection in transplant recipients.
Case Report: A 58-year old patient, two years post deceased donor renal transplant, presented with one week’s history of severe diarrhoea >10/day without any systemic symptoms. CMV status indicated both donor and recipient were positive. The immunosuppressive regimen included tacrolimus, mycophenolate mofetil and prednisolone. Differential diagnosis included infectious aetiology, mycophenolate associated or CMV colitis. Initial evaluation showed preserved graft function, normal inflammatory markers, target range tacrolimus level and negative faecal assay for routine bacterial and parasitic pathogens. The dose of mycophenolate was adjusted and symptoms resolved transiently with conservative management. He re-presented 10 days later with recurrence of diarrhoea. On further testing, stool PCR for Microsporidia species was found to be positive. The quantitative serum PCR assay showed CMV DNA was negative. Immunohistochemistry for CMV was negative in colon and gastric biopsies. Duodenal and ileal biopsies showed parasitophorous vesicles containing finely granular eosinophilic structures suspicious for microsporidia. The endoscopy findings regarding microsporidia were considered equivocal and the diarrhoea had been ongoing for nearly 4 weeks. Within 48 hours of commencing Albendazole 400 mg, the symptoms improved remarkably, hence the treatment was continued for one month. No microsporidia was seen in subsequent stool examinations.
Conclusion: Studies have suggested exposure to animal excreta, ingestion or inhalation of spores as risks; however, in our patient no specific factors were identified. Our case reinforces that Microsporidia should be considered in assessment of renal transplant recipients presenting with persistent diarrhoea.
Dr Zaw Thet is a full time Nephrologist from Central Queensland Renal Services. He is also Director of Physician Education and a member of Central QLD Clinical Senate. He is a leading investigator of local and state research projects.